Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A nonshrinkable decomposition of $ S\sp{n}$ determined by a null sequence of cellular sets

Author: Robert J. Daverman
Journal: Proc. Amer. Math. Soc. 75 (1979), 171-176
MSC: Primary 57N15; Secondary 54B15, 57N60
MathSciNet review: 529236
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The result derived is one of existence: there is a decomposition of the n-sphere $ {S^n}(n \geqslant 5)$ into points and a null sequence of cellular sets that is not shrinkable. In one form the implicit example leads to a nonmanifold decomposition space closely allied with the nonmanifold ``dogbone'' space developed by W. T. Eaton.

References [Enhancements On Off] (What's this?)

  • [A$ _{1}$] S. Armentrout, Homotopy properties of decomposition spaces, Trans. Amer. Math. Soc. 143 (1969), 487-498. MR 0273573 (42:8451)
  • [A$ _{2}$] -, Cellular decompositions of 3-manifolds that yield 3-manifolds, Mem. Amer. Math. Soc. 107 (1971). MR 0413104 (54:1225)
  • [An] F. D. Ancel, The locally flat approximation of cell-like embedding relations, Doctoral thesis, Univ. of Wisconsin at Madison, 1976.
  • [B$ _{1}$] R. H. Bing, A decomposition of $ {E^3}$ into points and tame arcs such that the decomposition space is topologically different from $ {E^3}$, Ann. of Math. (2) 65 (1957), 484-500. MR 0092961 (19:1187g)
  • [B$ _{2}$] -, Point-like decompositions of $ {E^3}$, Fund. Math. 50 (1962), 431-453.
  • [BS] R. H. Bing and M. Starbird, A decomposition of $ {S^3}$ with a null sequence of cellular arcs, Proc. 1977 Georgia Topology Conf. (to appear). MR 537722 (80i:57008)
  • [D] R. J. Daverman, Sewings of closed n-cell-complements, Trans. Amer. Math. Soc. (to appear).
  • [Ea] W. T. Eaton, A generalization of the dog bone space to $ {E^n}$, Proc. Amer. Math. Soc. 39 (1973), 379-387. MR 0322877 (48:1238)
  • [Ed] R. D. Edwards, Approximating certain cell-like maps by homeomorphisms, (manuscript); see Notices Amer. Math. Soc. 24 (1977), A-649, #751-G5.
  • [GM] D. S. Gillman and J. M. Martin, Countable decompositions of $ {E^3}$ into points and point-like arcs, Notices Amer. Math. Soc. 10 (1963), 74.
  • [K] R. C. Kirby, On the set of non-locally flat points for a submanifold of codimension one, Ann. of Math. (2) 88 (1968), 281-290. MR 0236900 (38:5193)
  • [L] R. C. Lacher, Cell-like mappings and their generalizations, Bull. Amer. Math. Soc. 83 (1977), 495-552. MR 0645403 (58:31095)
  • [M] D. R. McMillan, Jr., A criterion for cellularity in a manifold, Ann. of Math. (2) 79 (1964), 327-337. MR 0161320 (28:4528)
  • [Si] L. C. Siebenmann, Approximating cellular maps by homeomorphisms, Topology 11 (1972), 271-295. MR 0295365 (45:4431)
  • [St] M. Starbird, Null sequence cellular decompositions of $ {S^3}$ (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N15, 54B15, 57N60

Retrieve articles in all journals with MSC: 57N15, 54B15, 57N60

Additional Information

Keywords: Cell-like decomposition, null sequence, cellular sets, shrinkable, crumpled n-cube, disjoint disks property, dogbone space
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society